Lake Michigan, 2012

Waterspout in Lake Michigan, August 9, 2012

August 9, 2012 · NWS MKX · 1 event in 1 county or zone

Unstable conditions over Lake Michigan combined with nearby weak showers produced a water spout over Lake Michigan, visible from downtown Milwaukee. The waterspout was brief and only lasted an estimated 5 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Unstable conditions over Lake Michigan combined with nearby weak showers produced a water spout over Lake Michigan, visible from downtown Milwaukee. The waterspout was brief and only lasted an estimated 5 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 2:47 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT THU AUG 9 2012

.VERY SHORT TERM...TONIGHT AND FRIDAY...FORECAST CONFIDENCE MEDIUM.

STRONG SHORTWAVE TROUGH CENTERED OVER NORTHWEST WISCONSIN WILL SLIDE
SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING.
500MB TEMPERATURES OF -18 DEGREES CELSIUS WITH THIS CORE WILL
CONTINUE TO BRING UNSTABLE CONDITIONS ACROSS THE AREA DURING THIS
TIME. AREA FORECAST SOUNDINGS FROM NAM/RAP SHOWING A FEW HUNDRED
J/KG OF TALL SKINNY MEAN LAYER CAPE.

HRRR MODEL SHOWING SCATTERED TO NUMEROUS SHOWERS MOVING THROUGH THE
AREA THROUGH THIS EVENING...WHICH SEEMS REASONABLE. SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING AS WELL...AS
CONVECTION ASSOCIATED WITH SHORTWAVE ACROSS WEST CENTRAL AND PARTS
OF SOUTHWEST WISCONSIN MOVES THROUGH. MAY SEE SMALL HAIL WITH THE
STRONGER CELLS.

SHOULD ALSO CONTINUE TO SEE SOME LAKE EFFECT RAIN BANDS FORM AND
MOVE ONSHORE THROUGH TONIGHT...AS SURFACE TO 850MB DELTA T VALUES
GET INTO THE 13 TO 15 DEGREE CELSIUS RANGE. WILL HAVE TO WATCH FOR
WATERSPOUT POTENTIAL IN THESE BANDS...WITH THE OUTSIDE CHANCE OF
THESE MOVING BRIEFLY ONSHORE. SEE MARINE SECTION BELOW FOR MORE
INFORMATION ON THE WATERSPOUT POTENTIAL.

KEPT HIGH POPS GOING LATE THIS AFTERNOON ACROSS MOST OF THE
AREA...THEN TAPERING DOWN FROM WEST TO EAST TONIGHT AS SHORTWAVE
MOVES SOUTHEAST OF THE AREA. AREAS NEAR THE LAKE WILL CONTINUE TO
SEE LAKE EFFECT SHOWERS AND ISOLATED THUNDERSTORMS LATER
TONIGHT...PERHAPS LINGERING INTO FRIDAY MORNING AS NORTHEAST FETCH
AND FAVORABLE DELTA T VALUES LINGER.

MOSTLY CLOUDY SKIES AND NORTHEAST WINDS WILL KEEP LOWS IN THE UPPER
50S TO LOWER 60S. SKIES WILL GRADUALLY MIX OUT FRIDAY FROM WEST TO
EAST...AS DRIER AIR WORKS INTO THE AREA. NORTHEAST FETCH NEAR LAKE
SHIFTS NORTH DURING THE AFTERNOON...ENDING THE SHOWER RISK THERE.
INCREASING PRESSURE GRADIENT WILL BRING BRISK CONDITIONS LATER
TONIGHT AND FRIDAY...ESPECIALLY NEAR THE LAKE. TEMPERATURES WILL
LINGER IN THE LOWER TO MID 70S MOST AREAS DESPITE SOME SUNSHINE.

.SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE HIGH.

LAKE-EFFECT SHOWERS OVER THE EAST TO END BY FRIDAY EVENING AS
1000-850 MB FLOW BECOMES NORTHWEST AND CONVERGENCE SHIFTS EAST WITH
CYCLONIC CIRCULATION. NAM AND ECMWF SHOWING A WEAK VORT LOBE
ROTATING THROUGH EASTERN WISCONSIN BETWEEN 00Z AND 06Z BUT NO PCPN
WITH DRYING COLUMN. SOME LAKE-INDUCED CLOUDS WILL LINGER IN THE
EVENING EAST...CLEARING WEST WITH SUBSIDENCE AS SHORT-WAVE RIDGING
SLIDES ACROSS REGION.

LOW TEMPS FALLING INTO THE UPPER 40S TO LOW 50S INLAND WILL PRODUCE
FOG IN THE USUAL LOW SPOTS...BUT RIGHT NOW NOT WIDESPREAD. SOME
LOCALLY DENSE FOG IN THE WI RIVER VALLEY POSSIBLE. MID 50S ALONG THE
LAKE WILL REDUCE FOG CHANCE THERE.

DRY HIGH PRESSURE SATURDAY INTO SATURDAY NIGHT. 925 MB TEMPS SUPPORT
MID TO UPPER 70S. CLOUDS WILL BE SLOWLY ON THE INCREASE TOWARDS
MORNING SO OVERNIGHT LOWS WILL BOTTOM OUT INT HE MID 50S THEN
HOLD.

SUNDAY...FORECAST CONFIDENCE MEDIUM

MOST MODELS KEEP PRECIPITATION WITH NEXT SHORT WAVE IN NORTHWEST
FLOW TO THE SOUTHWEST WITH 700-850MB WAA THROUGH 00Z MON...BUT 12Z
ECMWF AND GEM JOIN 12Z GFS IN BRUSHING FAR WRN CWA WITH QPF...SO
WILL KEEP SLIGHT CHANCE THERE. CLOUDS WILL TEMPER HIGHS SOMEWHAT BUT
ENOUGH EARLY SUN THROUGH THICKENING CLOUDS FOR UPPER 70S TO AROUND
80.

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE
LOW TO MEDIUM.

UPPER FLOW EVOLVES FROM NW FLOW TO NEAR-ZONAL FLOW WITH WEAK
EMBEDDED WAVES. AFTER INITIAL WAVE PASSES THROUGH SUNDAY NIGHT AND
MONDAY...MOST OF THE FORCING WITH THE SUBSEQUENT WAVES FOCUSES NORTH
OF THE CWA...BUT CLOSE ENOUGH TO WARRANT SLIGHT CHANCE POPS. THE
NEXT CHANCE FOR A MORE WIDESPREAD PRECIPITATION EVENT WILL COME
WEDNESDAY NIGHT AND THURSDAY WITH WARM AIR ADVECTION AHEAD OF...AND
A COLD FRONT TRAILING FROM A SURFACE LOW CROSSING NEAR LAKE
SUPERIOR. TEMPERATURES CLIMB EARLY IN THE WEEK INTO THE MID TO UPPER
80S BY WEDNESDAY...WITH LOWS IN THE UPPER 50S SUNDAY NIGHT RISING TO
MID 60S FOR TUESDAY AND WEDNESDAY NIGHT. READINGS WILL REACH THE MID
80S AHEAD OF THE COLD FRONT PASSAGE THURSDAY AFTERNOON/EVENING.

&&

.AVIATION/00Z TAFS/...

THE STRONG UPPER LEVEL DISTURBANCE PASSING SOUTHEAST THROUGH THE
AREA LATE THIS AFTERNOON AND EVENING WILL BRING SHOWERS AND A FEW
THUNDERSTORMS TO THE TAF SITES. MVFR CEILINGS AND VISIBILITIES ARE
EXPECTED TO PREVAIL DURING THIS TIME...WITH IFR CEILINGS AND
VISIBILITIES POSSIBLE WITH ANY HEAVIER SHOWERS OR THUNDERSTORMS.

THE SHOWERS SHOULD DIMINISH AT MADISON LATER THIS EVENING...BUT
LINGER AT THE EASTERN SITES INTO FRIDAY MORNING. VFR CEILINGS AND
VISIBILITIES SHOULD THEN PREVAIL AFTER THE SHOWERS MOVE OUT.
BREEZY NORTH/NORTH NORTHEAST WINDS ARE EXPECTED TO DEVELOP
TONIGHT INTO FRIDAY...AS LOW PRESSURE STRENGTHENS TO THE
SOUTHEAST. SUSTAINED WINDS OF 15 TO 18 KNOTS ARE EXPECTED BY
FRIDAY...WITH GUSTS OF 24 TO 28 KNOTS.

&&

.MARINE...

WATERSPOUTS ARE LIKELY LATE THIS AFTERNOON AND TONIGHT ACROSS THE
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN...PERHAPS LINGERING INTO
FRIDAY MORNING. THE PASSING UPPER LEVEL DISTURBANCE AND UNSTABLE
CONDITIONS IN THE LOW LEVELS OF THE ATMOSPHERE WILL CREATE FAVORABLE
CONDITIONS FOR WATERSPOUTS.

MARINE WEATHER STATEMENTS/SPECIAL MARINE WARNINGS WILL CONTINUE TO
BE ISSUED PERIODICALLY TO HIGHLIGHT THE WATERSPOUT RISK.

IN ADDITION...A SMALL CRAFT ADVISORY GOES IS IN EFFECT THROUGH
SATURDAY MORNING ACROSS THE NEARSHORE WATERS. BRISK NORTHEAST WINDS
OF 15 TO 25 KNOTS WILL DEVELOP BY LATE THIS AFTERNOON AND THIS
EVENING...WITH WAVES BUILDING TO 3 TO 5 FEET DURING THIS TIME. LOW
PRESSURE PASSING SOUTHEAST OF THE AREA AND STRENGTHENING WILL HELP
CREATE THE STRONG PRESSURE GRADIENT...RESULTING IN THE BRISK WINDS.

BRISK WINDS TO 30 KNOTS TONIGHT AND FRIDAY WILL SLOWLY DECREASE
FRIDAY NIGHT INTO SATURDAY MORNING...AS THE LOW MOVES AWAY.
RESULTING HIGH WAVES OF UP TO 8 TO 12 FEET ARE EXPECTED LATER
FRIDAY INTO FRIDAY NIGHT...SUBSIDING ON SATURDAY MORNING.

THERE WILL BE AN INCREASED RISK FOR RIP CURRENTS AS WELL...WITH THE
STRONG ONSHORE WINDS AND HIGH WAVES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR LMZ643>646.

&&

TONIGHT/FRIDAY AND AVIATION/MARINE...WOOD
FRIDAY NIGHT THROUGH THURSDAY...REM
Hazardous weather outlook, Aug 9, 2:50 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT THU AUG 9 2012

WIZ046-047-051-052-056>060-062>072-102100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
350 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...AS A STRONG UPPER
LEVEL DISTURBANCE SLIDES SOUTHEAST ACROSS THE REGION. NO SEVERE
WEATHER IS EXPECTED...THOUGH SMALL HAIL IS EXPECTED WITH THE
STRONGER THUNDERSTORM CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME SUNDAY NIGHT
THROUGH THURSDAY...AS A SERIES OF WEATHER SYSTEMS MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK.

LMZ643>646-102100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
350 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR STRONG NORTHEAST WINDS
...BUILDING LARGE WAVES...AS LOW PRESSURE MOVES SOUTHEAST OF THE
AREA AND STRENGTHENS.

THERE IS AN INCREASED RISK OF RIP CURRENTS TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...AS A STRONG UPPER
LEVEL DISTURBANCE SLIDES SOUTHEAST ACROSS THE REGION.

IN ADDITION...WATERSPOUTS ARE LIKELY TONIGHT. THIS IS A RESULT OF
THE UPPER LEVEL DISTURBANCE PASSAGE AND UNSTABLE CONDITIONS OVER
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

STRONG NORTHEAST WINDS AND HIGH WAVES WILL CONTINUE THROUGH FRIDAY
NIGHT...DIMINISHING BELOW SMALL CRAFT ADVISORY LEVELS SATURDAY
MORNING. THIS IS A RESULT OF STRONG LOW PRESSURE MOVING AWAY FROM
THE REGION.

THERE IS AN INCREASED RISK OF RIP CURRENTS FRIDAY INTO SATURDAY
MORNING.

THERE IS A CHANCE FOR WATERSPOUTS FRIDAY MORNING...AS UNSTABLE
CONDITIONS LINGER OVER LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME SUNDAY NIGHT
THROUGH WEDNESDAY...AS A SERIES OF WEATHER SYSTEMS MOVE THROUGH THE
REGION.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 9, 1:21 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
221 PM CDT THU AUG 9 2012

WIZ052-092015-
SHEBOYGAN-
221 PM CDT THU AUG 9 2012

...HEAVY RAIN SHOWERS MOVING ONSHORE INTO SHEBOYGAN COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING HEAVY RAIN SHOWER NEAR SHEBOYGAN...MOVING
SOUTHWEST AT 10 MPH.

THERE HAVE BEEN SEVERAL REPORTS OF WATER SPOUTS ALONG THE DOOR AND
KEWAUNEE SHORELINE IN THE PAST 2 HOURS.  THESE SHOWERS AND ISOLATED
THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND WATER SPOUTS OVER LAKE
MICHIGAN.  ALTHOUGH RARE...THESE WATER SPOUTS COULD MOVE ONSHORE
BRIEFLY AS WEAK TORNADOES BEFORE DISSIPATING.

THESE TYPE OF FEATURES ARE DIFFICULT TO DETECT IN ADVANCE WITH
DOPPLER RADAR SO ADVANCED WARNING IS USUALLY NOT POSSIBLE.

FUNNEL CLOUDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KOHLER ANDRAE STATE PARK...                 KOHLER...
  SHEBOYGAN AIRPORT...  SHEBOYGAN FALLS...    GIBBSVILLE...
  OOSTBURG...           HINGHAM...            WALDO...
  CEDAR GROVE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

CRAVEN
Special weather statement, Aug 9, 1:38 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
238 PM CDT THU AUG 9 2012

WIZ069-070-092045-
ROCK-WALWORTH-
238 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM APPROACHING I-43 IN ROCK AND WALWORTH
COUNTIES...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
ELKHORN TO 6 MILES SOUTHEAST OF DOWNTOWN JANESVILLE TO 14 MILES WEST
OF DOWNTOWN JANESVILLE...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS ARE PRODUCING BLINDING RAINFALL AND COULD REDUCE
VISIBILITY TO LESS THAN A MILE AND PONDING OF WATER ON THE
ROADWAYS.  UP TO AN INCH OF RAIN IN JUST 15 TO 30 MINUTES IS
EXPECTED.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ELKHORN BY 255 PM CDT...
  JANESVILLE AIRPORT BY 300 PM CDT...
  DARIEN BY 305 PM CDT...
  DELAVAN LAKE BY 310 PM CDT...
  COMO BY 320 PM CDT...
  WILLIAMS BAY BY 325 PM CDT...
  LAKE GENEVA BY 330 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

CRAVEN

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Pt Washington to North Pt Lt Wi

When
August 9, 3:45 PM CST to 3:50 PM CST
Where
Pt Washington to North Pt Lt Wi forecast zone, 7.64 mi ESE of North Point Lthouse to 7.48 mi ESE of North Point Lthouse
Reported by
Trained Spotter
Coordinates
43.056, -87.782

National Weather Service volunteer observed brief waterspout just east of Bradford Beach, located just north of downtown Milwaukee.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395332.